Georgia, 2004

Hail and Damaging Winds in Georgia, December 10, 2004

December 10, 2004 · NWS FFC · 25 events in 21 counties and zones

16 hail, 9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 9, 7:50 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 9, 7:50 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EST THU DEC 9 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS RE-FIRED AHEAD OF APPROACHING SHORT WAVE
AND SURFACE COLD FRONT EARLY THURSDAY EVENING. FORECAST WAS UPDATED
TO RAISE AND RE-ORIENT POPS TO FIT RECENT TRENDS. MIN TEMPS WERE
ADJUSTED UP A BIT CENTRAL AND SOUTH AS WELL...SINCE COLD FRONT
WILL LIKELY BE ARRIVING LATE AND SOUTHERLY WINDS CONTINUE TO
FEED WARM WET AIR INTO THE AREA.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 15
Hazardous weather outlook, Dec 9, 9:41 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST THU DEC 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100841-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED TONIGHT...

.SYNOPSIS...
A WARM FRONT ACROSS EXTREME NORTH GEORGIA...WITH UNSEASONABLY WARM
MOIST AIR SOUTH OF THE FRONT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA UNTIL 3 AM. A TORNADO IS POSSIBLE WITH THE
STRONGER STORMS. .

.DISCUSSION...
CAPES OF 1000 TO 1500 ALONG WITH A STRONG UPPER LEVEL SHORT WAVE
WHICH WILL BRING STRONG UPPER LEVEL WINDS WILL KEEP THE THREAT OF
ISOLATED SEVERE THUNDERSTORMS OVER THE AREA THROUGH 3 AM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Dec 9, 11:49 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 PM EST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     SNELLVILLE              33.86N 84.01W
12/09/2004                   GWINNETT           GA   PUBLIC

            TWO TREES DOWN IN BACK YARD

&&

15
Special weather statement, Dec 10, 12:16 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 AM EST FRI DEC 10 2004

GAZ081-094-100545-

1216 AM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
PEACH AND CRAWFORD COUNTIES UNTIL 1245 AM EST...

AT 1211 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FORT VALLEY...MOVING
NORTHEAST AT 40 MPH.  THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL
RAIN AND HAIL SMALLER THAN DIMES.
Special weather statement, Dec 10, 12:45 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 AM EST FRI DEC 10 2004

GAZ022-023-026-028-029-031>034-040>046-052>057-063>068-077>079-089-
100800-
BURKE-CARROLL-CLAYTON-COBB-COLUMBIA-COWETA-DEKALB-DOUGLAS-ELBERT-
FAYETTE-FORSYTH-FRANKLIN-FULTON-GWINNETT-HALL-HARALSON-HARRIS-HART-
HEARD-HENRY-LINCOLN-MCDUFFIE-MERIWETHER-MUSCOGEE-PAULDING-PIKE-
RICHMOND-ROCKDALE-SPALDING-TALBOT-TROUP-
1245 AM EST FRI DEC 10 2004

...TORNADO WATCH NUMBER 918 HAS BEEN CANCELLED...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
FRANKLIN...HALL...HART...FORSYTH...ELBERT...NORTH FULTON...
GWINNETT...COBB...PAULDING...LINCOLN...DE KALB...HARALSON...
CARROLL...DOUGLAS...ROCKDALE...SOUTH FULTON...COLUMBIA...MCDUFFIE...
CLAYTON...HENRY...FAYETTE...RICHMOND...COWETA...HEARD...SPALDING...
BURKE...MERIWETHER...TROUP...PIKE...TALBOT...HARRIS AND MUSCOGEE.

GAZ024-025-027-035>039-047>051-058>062-069>076-080>084-094-100800-
BALDWIN-BANKS-BARROW-BIBB-BUTTS-CLARKE-CRAWFORD-GLASCOCK-GREENE-
HANCOCK-JACKSON-JASPER-JEFFERSON-JONES-LAMAR-MADISON-MONROE-MORGAN-
NEWTON-OCONEE-OGLETHORPE-PEACH-PUTNAM-TALIAFERRO-TAYLOR-TWIGGS-UPSON-
WALTON-WARREN-WASHINGTON-WILKES-WILKINSON-
1245 AM EST FRI DEC 10 2004

...TORNADO WATCH NUMBER 918 REMAINS IN EFFECT...

THE TORNADO WATCH CONTINUES FOR THE FOLLOWING COUNTIES...BANKS...
JACKSON...MADISON...BARROW...CLARKE...OGLETHORPE...WILKES...OCONEE...
WALTON...MORGAN...GREENE...NEWTON...TALIAFERRO...WARREN...JASPER...
PUTNAM...HANCOCK...BUTTS...GLASCOCK...JEFFERSON...WASHINGTON...
LAMAR...MONROE...BALDWIN...JONES...WILKINSON...UPSON...BIBB...
TWIGGS...CRAWFORD...TAYLOR AND PEACH COUNTIES.
Special weather statement, Dec 10, 12:49 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1249 AM EST FRI DEC 10 2004

GAZ061-062-100615-
1249 AM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN HANCOCK AND WARREN COUNTIES UNTIL 115 AM EST...

AT 1246 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DEVEREUX...MOVING NORTHEAST AT 45 MPH. THIS
STORM WILL LIKELY AFFECT SPARTA AND MAYFIELD.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 10, 1:14 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 AM EST FRI DEC 10 2004

GAZ108-100645-

114 AM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
WILCOX COUNTY UNTIL 145 AM EST...

AT 112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PITTS...MOVING NORTHEAST AT 40 MPH.  THIS
STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 10, 1:27 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 AM EST FRI DEC 10 2004

GAZ074-084-100700-

127 AM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
WILKINSON AND WASHINGTON COUNTIES UNTIL 200 AM EST...

AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOOMSBORO...MOVING NORTHEAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA-SIZED HAIL AND WIND GUSTS TO
40 MPH.  TORRENTIAL RAIN IS ALSO LIKELY.  THE STORM WILL LEAVE THESE
COUNTIES BY 2 AM.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Atlanta radar (KFFC), 43 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

16 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
December 10, 1:55 AM EST
Where
Washington County, Sandersville
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.733, -84.433

The Washington County 911 Center reported quarter-sized hail.

Hail, Floyd

When
December 10, 2:57 PM EST to 3:28 PM EST
Where
Floyd County, Armuchee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.600, -83.867

The public reported penny to nickel-sized hail in Rome and nickel-sized hail in Shannon. The Floyd County 911 Center reported penny-sized hail in Armuchee.

Hail, Cobb

When
December 10, 3:05 PM EST to 3:20 PM EST
Where
Cobb County, Acworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -84.300

Several reports were received from the public of penny-sized hail in the Acworth and Kennesaw areas. Nickel-sized hail was reported by the public in Marietta.

Hail, Gilmer

When
December 10, 3:05 PM EST to 3:15 PM EST
Where
Gilmer County, 5 mi NE of Ellijay
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.733, -84.433

The Gilmer County 911 Center and the public reported penny-sized hail. The hail accumulated on some roadways in the area making them slick and hazardous, which resulted in at least one vehicle accident.

Hail, Gordon

When
December 10, 3:28 PM EST
Where
Gordon County, Calhoun
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.033, -84.717

The public reported nickel-sized hail.

Hail, Cherokee

When
December 10, 3:30 PM EST
Where
Cherokee County, Woodstock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -84.150

The public reported penny-sized hail.

Hail, De Kalb

When
December 10, 3:30 PM EST
Where
De Kalb County, Chamblee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.750, -84.417

A trained spotter for the National Weather Service reported penny-sized hail.

Hail, Douglas

When
December 10, 3:34 PM EST
Where
Douglas County, Douglasville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.317, -84.283

The Douglas County Emergency Management Director reported penny-sized hail.

Thunderstorm Wind, Carroll

When
December 10, 3:50 PM EST
Where
Carroll County, Carrollton
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.017, -85.250

The public reported that a tree was snapped in half by strong winds on the University of West Georgia Campus.

Hail, Hall

When
December 10, 3:52 PM EST to 4:10 PM EST
Where
Hall County, Gainesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -84.667

Several reports were received from the public of nickel-sized hail in Gainesville, while the public reported quarter-sized hail 10 miles north of Gainesville. In Oakwood, just south of Gainesville, pea-sized hail fell, but collected up to one-half inch deep on the ground.

Thunderstorm Wind, Heard

When
December 10, 3:55 PM EST to 4:00 PM EST
Where
Heard County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.167, -84.917

The Heard County 911 Center reported that several trees were down in various areas throughout the county.

Thunderstorm Wind, Fulton

When
December 10, 3:55 PM EST to 4:05 PM EST
Where
Fulton County, 3 mi SW of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.483, -84.933

WSB Channel 2 News of Atlanta reported that several trees and power lines were blown down by thunderstorm winds. The Fulton County 911 Center confirmed this information.

Hail, Troup

When
December 10, 4:00 PM EST
Where
Troup County, Hogansville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -83.833

The public reported penny-sized hail.

Hail, Fulton

When
December 10, 4:00 PM EST
Where
Fulton County, 3 mi SW of Atlanta
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.983, -82.800

The Fulton County 911 Center reported quarter-sized hail.

Thunderstorm Wind, Troup

When
December 10, 4:00 PM EST
Where
Troup County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.100, -84.517

The Troup County 911 Center reported that a couple of trees were blown down.

Hail, Coweta

When
December 10, 4:05 PM EST to 4:10 PM EST
Where
Coweta County, Sargent
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.150, -84.033

The public reported nickel-sized hail in the Sargent and Arnco Mills areas and penny-sized hail in Newnan.

Hail, Gwinnett

When
December 10, 4:07 PM EST
Where
Gwinnett County, 3 mi NW of Buford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.367, -84.800

A Gwinnett County SkyWarn spotter reported penny-sized hail.

Hail, Troup

When
December 10, 4:08 PM EST
Where
Troup County, La Grange
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.283, -85.117

The public reported quarter-sized hail.

Thunderstorm Wind, Coweta

When
December 10, 4:09 PM EST to 4:15 PM EST
Where
Coweta County, Newnan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.033, -85.033

The Coweta County 911 Center reported that thunderstorm winds blew a portion of a roof off a carport and several objects were blown into the road nearby. The public reported that a 100 foot pine tree was also blown down in the area.

Thunderstorm Wind, Meriwether

When
December 10, 4:10 PM EST
Where
Meriwether County, Greenville
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.467, -84.600

The Meriwether County 911 Center reported that one tree was blown down.

Thunderstorm Wind, Fayette

When
December 10, 4:20 PM EST to 4:25 PM EST
Where
Fayette County, Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
33.033, -85.033

Amateur radio operators reported that several trees were blown down along Georgia Highway 74 in Tyrone and one tree was blown down in Fayetteville.

Thunderstorm Wind, Spalding

When
December 10, 4:42 PM EST to 4:55 PM EST
Where
Spalding County, Pomona
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
34.367, -85.167

The public reported that strong winds separated a portion of a roof on a home from a wall. The Spalding County Emergency Management Director and the Spalding County 911 Center reported that a few trees and a couple of power lines were down between Sunny Side, Pomona, Griffin, and the east side of Griffin.

Thunderstorm Wind, Newton

When
December 10, 4:55 PM EST
Where
Newton County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.583, -85.083

The Newton County 911 Center reported that a couple of trees were blown down.

Hail, Henry

When
December 10, 4:55 PM EST
Where
Henry County, Mc Donough
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -84.750

The public reported nickel-sized hail.

Hail, Polk

When
December 10, 7:20 PM EST to 7:30 PM EST
Where
Polk County, Cedartown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.433, -84.867

The public reported nickel to quarter-sized hail. Several small limbs were blown down in the area as well. Wind gusts were estimated at 40 to 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430925, 5432638, 5430923, 5430924, 5430926, 5430928, 5432644, 5430929, 5432639, 5432643, 5432642, 5432646, 5430922, 5432645, 5432648, 5432640, 5430920, 5430921, 5432641, 5432647, 5430927, 5430917, 5430918, 5432649, 5430919.